Illinois, 2009

Heavy Snow and Winter Weather in Illinois, January 26 to 28, 2009

January 26 to 28, 2009 · NWS ILX · 11 events in 11 counties and zones

A powerful winter storm brought periods of snow to portions of central and southeast Illinois from late on January 26th through the morning of January 28th. The first wave of precipitation deposited between 2 and 4 inches of snow along and south of the I-70 corridor by the morning of January 27th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A powerful winter storm brought periods of snow to portions of central and southeast Illinois from late on January 26th through the morning of January 28th. The first wave of precipitation deposited between 2 and 4 inches of snow along and south of the I-70 corridor by the morning of January 27th. The second wave brought additional heavy accumulations of snow, mainly along and south of I-72 during the evening of January 27th into the morning of the 28th. Some freezing rain and sleet mixed in with the snow along and south of a Flora to Robinson line at times, but the main impact from this system was the heavy snow. By the time the precipitation ended, between 8 and 12 inches of snow had fallen along and south of a Shelbyville to Paris line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 26, 5:16 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 26, 5:16 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CST MON JAN 26 2009

.DISCUSSION...
ISSUED 255 PM CST MON JAN 26 2009

MAIN CONCERN REMAINS THE WINTER STORM FOR TONIGHT THROUGH TUES
EVENING. MODELS ARE IN RELATIVE AGREEMENT ON THE PLACEMENT OF THE
BAROCLINIC ZONE AND AREA OF ISENTROPIC LIFT FOR TONIGHT...AND ALSO
AGREE ON THE TRACK OF THE SURFACE LOW FOR TUESDAY AFTERNOON AND
EVENING ACROSS ARKANSAS AND TENNESSEE. HOWEVER...THE NAM/GFS/UKMET
ARE PULLING BACK ON SNOW TOTALS ACROSS THE AREA...WHILE THE ECMWF
AND CANADIAN GEM GLOBAL ARE STILL INDICATING HIGHER AMOUNTS. SNOW
RATIOS MAY BE HIGHER THAN THE MODELS WOULD INDICATE...SINCE THE
ARCTIC AIR IS A BIT COLDER THAN THEY HAVE RESOLVED.

OVERALL...WE TRIMMED THE SNOW TOTALS SLIGHTLY BY AN INCH OR SO...BUT
KEPT THE HEADLINES UNCHANGED. WILL KEEP A WINTER STORM WARNING IN
THE SE 6 COUNTIES/SOUTH OF I-70...WITH A WINTER WX ADVISORY NORTH OF
THERE TO THE I-72 CORRIDOR.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
THE RIDGE AXIS OF ARCTIC HIGH PRESSURE REMAINS IN PLACE FROM THE
DAKOTAS TO NORTHERN IL. ALOFT A NEARLY ZONAL FLOW IS PUSHING
MOISTURE UP AND OVER THE ARCTIC AIR...WHICH IS SHOWING UP ON RADAR
IMAGES PRIMARILY AS VIRGA ACROSS E IOWA...N MO AND N IL. SNOW IS
REACHING THE GROUND IN SW IOWA. THIS PERIOD OF VIRGA WILL EVENTUALLY
TRANSITION TO STEADY SNOWFALL IN OUR CWA THIS EVENING. THE
OVERRUNNING MOISTURE WILL BE ENHANCED BY ISENTROPIC LIFT
TONIGHT...TO PRODUCE THE FIRST PERIOD OF SNOW WITH THIS EVENT.

A LITTLE MORE THAN HALF OF SNOW IS INDICATED FOR TONIGHT IN THE
HEADLINE AREAS...WITH THE REMAINDER COMING TUES AFTERNOON AND EARLY
EVE. THE WARNING AREAS SHOULD SEE 2-4 INCHES TONIGHT...WITH 1-2
INCHES BETWEEN I-70 AND THE I-72 CORRIDOR...WITH LESS THAN 1 INCH N
OF I-72.

THE BREAK IN THE SNOWFALL WILL COME WHEN WE LOSE OUR ICE CRYSTALS
ALOFT LATER TONIGHT AND TUES MORNING. DUE TO CONTINUED LIFT AND LOW
MOISTURE IN PLACE...WE MAY SEE FREEZING DRIZZLE IN STEAD OF SNOW
DURING THAT TIME. NOT MUCH IN THE WAY OF ICING IS EXPECTED...BUT ANY
ICE WOULD COMPLICATE THE HAZARDOUS TRAVEL SITUATION.

SLEET REMAINS A POSSIBILITY LATE TONIGHT AND TUE MORNING IN THE
SOUTHEAST...IF WE GET ENOUGH COLLISION COALESCENCE TO PRODUCE A RAIN
DROP OUT OF THE SUPERCOOLED WATER. THE COLDEST TEMP IN THE LOWER
LEVELS LOOKS TO BE AROUND -10C WHICH WOULD BE ENOUGH TO FREEZE ANY
DROPS THAT DEVELOP...INTO ICE PELLETS. SLEET AMOUNTS WOULD BE ON THE
LOW SIDE. THIS IS REINFORCED BY FORECAST SOUNDINGS THAT SHOW A
COOLER WARM LAYER THAT PREVIOUSLY INDICATED...PLUS IT IS UP AT 8K
FT. SO ANY ICE CRYSTALS WOULD NOT COMPLETELY MELT WHICH IS NEEDED TO
CREATE THE SLEET. WE WOULD SEE MOSTLY SNOW IN THAT SITUATION. THAT
COULD HELP SNOWFALL TOTALS TO BE HIGHER.

WINDS WILL BE GENERALLY LIGHT OUT OF THE NORTHEAST TONIGHT...SO
BLOWING AND DRIFTING SHOULD NOT BE A MAJOR PROBLEM TONIGHT.

ON TUESDAY...LOW PRESSURE WILL DEVELOP ALONG THE BAROCLINIC
ZONE/WARM FRONT...WHICH EXTENDS FROM N TEXAS TO EASTERN KENTUCKY/W
VIRGINIA. THAT LOW SHOULD HELP PRODUCE THE DYNAMICS NEEDED FOR OUR
SECOND WAVE OF SNOWFALL...WHICH IS EXPECTED TO BE HEAVIEST FROM 1 PM
TUES TO AROUND 7 PM. A PERIOD OF COUPLE JET STRUCTURE BETWEEN THE N
AND S JET STREAMS MAY PUT OUR AREA IN THE FAVORED REGION FOR ENHANCE
UPWARD VERTICAL MOTION...WHICH WOULD ALSO WORK TO ENHANCE THE
CYCLOGENESIS AS THE LOW PROGRESSES EASTWARD.

BASICALLY...THESE FEATURES SHOULD PRODUCE ENOUGH LIFT TO EFFICIENTLY
PRECIPITATION THE MOISTURE THAT DOES REACH THIS FAR NORTH. THE DEPTH
AND STRENGTH OF THE COLD AIR APPEAR FAVORABLE FOR A SNOW RATIO OF
15:1. BASED ON THE QPF EXPECTED QPF AMOUNTS...THAT RATIO WOULD BE
SUFFICIENT FOR US TO REACH OUR HEADLINE TOTALS. SNOWFALL AMOUNTS IN
THE WARNING AREA ON TUESDAY SHOULD BE 2-3 INCHES...WITH TOTALS OF
4-7 INCHES. IN THE ADVISORY AREA...ANOTHER 1-2 INCHES WILL BE
POSSIBLE...WITH EVENT TOTALS OF 2-4 INCHES. LESSER AMOUNTS ARE
EXPECTED THE FARTHER NORTH YOU GET FROM I-70.

TUESDAY EVENING...OUR SE AREAS WILL HAVE THE BEST CHANCE FOR ANY
ADDITIONAL ACCUMULATION...BUT GENERALLY LESS THAN 1 INCH FOR AREAS
SE OF I-70. BY MIDNIGHT...FLURRIES MAY LINGER BUT NO ACCUMULATION IS
EXPECTED.

TEMPS DURING THE EVENT WILL NOT VARY MUCH DIURNALLY. UPPER SINGLE
DIGITS AND TEENS FOR LOWS...WITH TEENS TO MID 20S FOR HIGHS.

LONG TERM...WEDNESDAY THROUGH MONDAY.
THINGS LOOK QUIET FOR WEDNESDAY AND WED NIGHT AS A SURFACE RIDGE
RETURNS TO IL FROM THE WSW. A GLANCING BLOW OF COLD AIR WILL KEEP
TEMPS VERY SIMILAR TO TUES/TUES NIGHT.

THE NEXT COLD FRONT IS EXPECT TO ARRIVE ON THURSDAY...WITH A SLIGHT
CHANCE OF SNOW OR FLURRIES THURS AND THURS NIGHT. A REINFORCING SHOT
OF COLD AIR IS EXPECTED BEHIND THE FRONT THURS NIGHT...WHICH WILL
ONCE AGAIN HELP TO KEEP TEMPS SIMILAR TO EARLY WEEK CONDITIONS
THROUGH FRIDAY.

WARMER AIR IS FINALLY EXPECTED TO RETURN ON SATURDAY...WHICH SHOULD
PUSH TEMPERATURES ABOVE FREEZING FOR HIGHS THROUGH MONDAY. A WEAK
COLD FRONT INDICATED FOR SUNDAY MAY EVEN PRODUCE SOME LIGHT RAIN...
BUT CONFIDENCE IS NOT HIGH ENOUGH TO INTRODUCE THAT INTO THE
FORECAST JUST YET.

SHIMON
&&

.AVIATION...
ISSUED 516 PM CST MON JAN 26 2009

WINTER STORM HAS NOW EMERGED INTO THE SOUTHERN PLAINS AND WILL
SPREAD SNOW NEWD INTO THE AREA THRU THIS TAF PD. PCPN WILL INITIALLY
BE LGT AND CIGS ABV 3K FT BEFORE CONDITIONS DETERIORATE 06Z-14Z WED
SPI-DEC-CMI. EVEN THEN...THE WX SHOULD STAY MVFR. FURTHER N NR
PIA/BMI...CIGS/VSBYS WILL LIKELY REMAIN VFR THROUGH MUCH OF THE PD
WITH ONLY SOME PASSING FLURRIES AND ISOLD 5SM -SN. CIGS ARE THEN
EXPECTED TO BCM MVFR WITH -SN INCREASING AGAIN AFT 21Z WED.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
TUESDAY NIGHT FOR ILZ044>046-049>057-061>063.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
TUESDAY NIGHT FOR ILZ066>068-071>073.
&&
Hazardous weather outlook, Jan 26, 3:13 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CST MON JAN 26 2009

ILZ027>031-036>038-040>043-047-048-271200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
313 PM CST MON JAN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW IS EXPECTED TO SPREAD INTO CENTRAL ILLINOIS AFTER MIDNIGHT
TONIGHT. MINOR ACCUMULATIONS LESS THAN A HALF INCH ARE EXPECTED BY
DAYBREAK. HOWEVER...THIS WILL CREATE SLIPPERY TRAVEL CONDITIONS ON
UNTREATED ROADS ESPECIALLY SOUTH TOWARD I-72.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF LIGHT SNOW WILL OCCUR DURING THE DAY TUESDAY AND INTO
TUESDAY EVENING. TOTAL ACCUMULATIONS UP TO 1 INCH CAN BE EXPECTED
WITH UP TO 2 INCHES SOUTH TOWARD I-72.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-049>057-061>063-271200-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MACON-
MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
313 PM CST MON JAN 26 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW IS EXPECTED TO SPREAD INTO CENTRAL AND EAST CENTRAL ILLINOIS
DURING THIS EVENING...CREATING SLIPPERY TRAVEL CONDITIONS. SNOW
ACCUMULATIONS OF 1 TO 2 INCHES ARE ANTICIPATED BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SNOW WILL AFFECT THE AREA TUESDAY AND DIMINISH BY MIDNIGHT
TUESDAY NIGHT. BETWEEN 1 AND 2 INCHES OF SNOW CAN BE EXPECTED...FOR A
STORM TOTAL ACCUMULATION OF 2 TO 4 INCHES. THE 4 INCH AMOUNTS OF SNOW
ARE EXPECTED FURTHER SOUTH ALONG I-70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-271200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
313 PM CST MON JAN 26 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW IS EXPECTED TO SPREAD INTO SOUTHEAST ILLINOIS DURING THIS
EVENING... CREATING HAZARDOUS TRAVEL CONDITIONS. SNOW
ACCUMULATIONS OF 2 TO 4 INCHES ARE ANTICIPATED BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW...WITH A FEW PERIODS OF SLEET...WILL AFFECT THE AREA TUESDAY
AND DIMINISH BY MIDNIGHT TUESDAY NIGHT. AN ADDITIONAL 2 TO 3 INCHES
OF SNOW CAN BE EXPECTED...FOR A STORM TOTAL ACCUMULATION OF 4 TO 7
INCHES. AS A RESULT...HAZARDOUS TRAVEL CONDITIONS WILL BE THE
RULE IN SOUTHEAST ILLINOIS THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HUETTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Clay

When
January 26, 7:30 PM CST to January 28, 9:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Numerous weather observers across Clay County reported between 10 and 12 inches of snow.

Heavy Snow, Cumberland

When
January 26, 7:30 PM CST to January 28, 8:30 AM CST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Numerous weather observers across Cumberland County reported between 9 and 10 inches of snow.

Heavy Snow, Effingham

When
January 26, 7:30 PM CST to January 28, 8:30 AM CST
Where
Effingham forecast zone
Reported by
COOP Observer
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Numerous weather observers across Effingham County reported between 9 and 10 inches of snow.

Heavy Snow, Jasper

When
January 26, 7:30 PM CST to January 28, 9:00 AM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Numerous weather observers across Jasper County reported between 9 and 10 inches of snow.

Heavy Snow, Richland

When
January 26, 7:30 PM CST to January 28, 9:30 AM CST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Numerous weather observers across Richland County reported between 10 and 12 inches of snow.

Heavy Snow, Shelby

When
January 26, 7:30 PM CST to January 28, 8:00 AM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Numerous weather observers across southeastern Shelby County reported between 8 and 9 inches of snow.

Heavy Snow, Clark

When
January 26, 8:00 PM CST to January 28, 8:30 AM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Numerous weather observers across Clark County reported between 8 and 9 inches of snow.

Heavy Snow, Crawford

When
January 26, 8:00 PM CST to January 28, 9:30 AM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Numerous weather observers across Crawford County reported between 10 and 12 inches of snow.

Heavy Snow, Lawrence

When
January 26, 8:00 PM CST to January 28, 9:30 AM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Numerous weather observers across Lawrence County reported between 10 and 12 inches of snow.

Heavy Snow, Edgar

When
January 26, 8:30 PM CST to January 28, 9:30 AM CST
Where
Edgar forecast zone
Reported by
COOP Observer
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Numerous weather observers across Edgar County reported between 8 and 9 inches of snow.

Winter Weather, Logan

When
January 27, 12:00 AM CST to January 28, 8:00 AM CST
Where
Logan forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Two vehicles collided on Illinois Rt 54 about one mile east of Chestnut at 5:30 AM on January 28th. One person was injured and another was pronounced dead at the scene. The accident occurred as a result of snow-covered roadways.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Logan2009-01-2865MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149728, 149731, 149733, 149734, 149736, 149737, 149729, 149730, 149735, 149732, 149738.